For healthcare professionals only

Minerva

Minerva

BMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b2697 (Published 08 July 2009) Cite this as: BMJ 2009;339:b2697
  1. Dan Markeson, ST1
  1. 1Department of plastic surgery, Stoke Mandeville Hospital, Aylesbury HP21 8AL
  1. danmarkeson{at}hotmail.com

    A 13 year old boy presented to the accident and emergency department having accidentally injected his right thumb with an adrenaline Epipen. On examination, despite application of warm water and use of a glyceryl trinitrate patch, the thumb was pale with a capillary refill of more than 5 seconds. A literature review indicated that accidental digital injection with high dose adrenaline is an increasing occurrence. Based on the advice I read, I injected 2 mg phentolamine (with normal saline and lidocaine) around the puncture site, leading to immediate restoration of normal blood flow to the digit.

    Notes

    Cite this as: BMJ 2009;339:b2697

    Footnotes

    • Patient consent obtained.

    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription